Home > Medication > Is Caffeine a Cause or Treatment?

Is Caffeine a Cause or Treatment?

By: Ian Murnaghan BSc (hons), MSc - Updated: 12 Sep 2012 | comments*Discuss
 
Headaches Migraines Caffeine Coffee

For those who suffer from headaches, especially frequent ones, it is important to understand just how caffeine can impact their headache frequency and intensity. There is a great deal of debate among experts about the benefits and negative effects of caffeine and this can be confusing to headache sufferers.

How Does Caffeine Affect Your Body?

Caffeine has a range of effects on the body, one of which is the narrowing of blood vessels, which then restricts blood flow. Since blood vessels are thought to expand at the onset of headaches, it is thought that caffeine's vasoconstrictive property eases the pain of headaches and migraines. Caffeine is also believed to increase the effectiveness of many pain relievers, and is therefore added to various headache medications. It would then be logical to suggest that less pain reliever would be required to obtain the intended benefits of the medication. Since some medications can cause gastrointestinal distress, a lower dose that is still effective would be particularly beneficial, and more so for chronic headache sufferers who require long-term medication use. Studies have suggested that over-the-counter medications may be as much as forty percent more effective when caffeine is added. Generally, most individuals will find that they feel the effects of caffeine approximately half an hour after ingestion and these last for anywhere from three to five hours.

Caffeine can, however, also cause some unpleasant feelings such as restlessness, headaches, dizziness, shaking and insomnia. In addition, caffeine stimulates the heart and raises metabolic rate. It is at higher doses that the unpleasant effects of caffeine are more likely to occur.

Caffeine Withdrawal

Withdrawal is commonly confused with addiction; it is rare for anyone to become addicted to caffeine, which involves a compulsive craving for the drug. Withdrawal, however, can occur from caffeine use and this involves physical symptoms that occur when caffeine use is halted or decreased. Generally, moderate consumption of caffeine is safe but since caffeine does slightly stimulate the nervous system, withdrawal effects can occur. Some of these include:
  • Nausea
  • Headache
  • Anxiety
  • Difficulty focusing
  • Agitation
  • Irritability
  • Non-specific muscle aches and pains
There is disagreement among experts regarding the exact amount of caffeine required to induce withdrawal symptoms. Your own personal tolerance can vary in comparison with someone else and age can also play a role, as metabolism of drugs changes as we age. The average person can expect withdrawal symptoms to occur after consuming approximately 500mg of caffeine per day, which is equivalent to about five cups of coffee. Others may, however, still experience withdrawal from as little as 100mg of caffeine daily.

What is the Verdict?

Based on research to date, it would appear that mild to moderate doses of caffeine in medication are helpful in easing headache pain. If your medication doesn't contain caffeine, drinking coffee and consuming caffeine-containing foods or drinks in moderation shouldn't cause unpleasant symptoms or withdrawal effects. If you are pregnant or on any other medications, your caffeine intake should be monitored more closely; it is wise to speak with your doctor if you have any doubts about how much caffeine you may safely consume as well as how caffeine consumption will affect your headaches. The key to remember is that caffeine can be present in various foods such as chocolate, which is linked to migraines, so some caffeine rich foods may also have compounds that can exacerbate migraines. It's also important to monitor your daily intake of caffeine and to be aware of the differences in caffeine content between a cup of coffee brewed from one restaurant to another. Some 'coffee shops' will serve a cup of coffee that is double or triple the caffeine content of another one and you could be ingesting a lot more caffeine than you realise, resulting in headaches and uncomfortable shakes and stomach upset. So a cup or two of coffee can help your headache but if you overdo it, you may be setting yourself up for more headaches than you started with.

You might also like...
Share Your Story, Join the Discussion or Seek Advice..
Why not be the first to leave a comment for discussion, ask for advice or share your story...

If you'd like to ask a question one of our experts (workload permitting) or a helpful reader hopefully can help you... We also love comments and interesting stories

Title:
(never shown)
Firstname:
(never shown)
Surname:
(never shown)
Email:
(never shown)
Nickname:
(shown)
Comment:
Validate:
Enter word:
Topics
Latest Comments
  • Julieregan
    Re: Headaches and Migraines in Women
    I have an overactive thyroid gland and have had it since I was 40. I am using carbimazole tablets once daily. I struggle with…
    25 July 2017
  • holycow
    Re: Sinus Headaches
    my daughter has been diagnosed as suffering from a virus in the brain, how can she get rid of this pounding headache that never stops
    24 July 2017
  • JTV56
    Re: Headaches After Head Injuries
    @Stells - I would - it doesn't harm and it's always best to be on the safe side. Jean.
    20 July 2017
  • Stells
    Re: Headaches After Head Injuries
    I fell backwards 2 weeks ago and hit my head on the pavement, initially it dud hurt and I had a headache the next day. I was on…
    19 July 2017
  • bree
    Re: Thyroid Disease and Headaches
    2011 March 27th migraine started after herniated disc c5/c6 had a formanectomy in 2012 after a conservation period under…
    12 July 2017
  • Tomba
    Re: Scalp Pain: What Causes It?
    My problem started about 15 days ago. The pain first started at the right side of the head including the right cheek, right ear and…
    6 July 2017
  • PrinDi
    Re: Scalp Pain: What Causes It?
    @Stinging Headpain - Poor you, it sounds genuinely awful. I hope you get better soon and manage to resolve all these awful…
    4 July 2017
  • Stinging Headpain
    Re: Scalp Pain: What Causes It?
    Oops...My pain is on top of left side of my head. It feels like my head is on fire sometimes..I have also tried a chiropractor.…
    3 July 2017
  • Stinging Headpain
    Re: Scalp Pain: What Causes It?
    I have been in pain off and on for 11 years...The first bout of pain lasted for 6 months..It will stop for a few months and start…
    3 July 2017
  • HeadacheExpert
    Re: Herbal Remedies for Headache and Migraine Relief
    Ummnoor - Your Question:If you have had an MRI (CTS?) scan and nothing unusual has been found then the…
    3 July 2017
Further Reading...
Our Most Popular...
Add to my Yahoo!
Add to Google
Stumble this
Add to Twitter
Add To Facebook
RSS feed
You should seek independent professional advice before acting upon any information on the HeadacheExpert website. Please read our Disclaimer.